Puerto Rico, 2012

Flood in Puerto Rico, December 1, 2012

December 1, 2012 · NWS SJU · 1 event in 1 county or zone

A surge of low to mid level moisture accompanying an easterly perturbation, combined with daytime heating and local effects to produced scattered to numerous showers with thunderstorms mainly across the western interior and west sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A surge of low to mid level moisture accompanying an easterly perturbation, combined with daytime heating and local effects to produced scattered to numerous showers with thunderstorms mainly across the western interior and west sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 1, 3:18 PM AST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 1, 3:18 PM AST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
318 PM AST SAT DEC 1 2012

.SYNOPSIS...BROAD MID-UPPER TROUGH WILL DOMINATE THE WESTERN
ATLANTIC INTO THE CARIBBEAN THROUGH ALL OF NEXT WEEK. INVERTED
SURFACE TROUGH WILL BECOME BETTER ORGANIZED TONIGHT THROUGH SUNDAY
AND PUSH SE OF THE AREA BY MONDAY.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS DEVELOPED THIS AFTERNOON MAINLY ACROSS THE EASTERN
INTERIOR AND CENTRAL INTERIOR SECTIONS OF PUERTO RICO. THIS
ACTIVITY WAS PRIMARILY ASSOCIATED WITH THE COMBINATION OF DAYTIME
HEATING AND OROGRAPHIC EFFECTS AND A BROAD MID UPPER TROUGH WHICH
IS LOCATED ACROSS THE WESTERN ATLANTIC. ALSO...AN INVERTED TROUGH
IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT AND SUNDAY. ALL
THESE FACTORS PROMISE TO MAINTAIN ACTIVE WEATHER ACROSS THE AREA.
THEREFORE...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE
EASTERN HALF OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. LATEST
12Z GFS90 COMPUTER MODEL INDICATED THETAE VALUES AT 700MB OF OVER
330K THROUGH MONDAY. IS NOT UNTIL MID WEEK...MODEL SHOWS A DRYING
TREND...AS HIGH PRESSURE BUILDS NORTH OF THE AREA. PW VALUES ARE
FORECAST TO DROP AS LOW AS 1.3 INCHES BY NEXT THURSDAY.

&&

.AVIATION...MVFR CONDITIONS WILL PREVAIL ACROSS TJMZ THROUGH AT
LEAST 01/22Z. BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE TO
OCCUR LATER TONIGHT OVER TIST...TISX AND TJSJ AS SURFACE TROUGH
MOVES OVER THE AREA. ELSEWHERE...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS THE
LOCAL WATERS LOWERING VISIBILITIES AND INCREASING WINDS...MAINLY
NEAR STRONGEST SHOWERS AND THUNDERSTORMS. SEAS AND WINDS ARE
EXPECTED TO INCREASE ON MONDAY AS A NORTHERLY SWELL REACH OUR LOCAL
WATERS...GENERATING CONFUSE SEAS THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  83  73  83 /  80  70  30  30
STT  80  80  79  80 /  80  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-SAN JUAN
     AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
&&

15/10/71
Hazardous weather outlook, Dec 1, 4:55 AM AST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
455 AM AST SAT DEC 1 2012

AMZ710>745-PRZ001>013-020900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
455 AM AST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SURFACE TROUGH WILL DEVELOP ACROSS THE LOCAL ISLANDS...ENHANCING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. URBAN
FLOODING LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE AFOREMENTIONED TROUGH BECOMES BETTER ORGANIZED...EXPECT SHOWERS
AND THUNDERSTORMS TO BECOME MORE FREQUENT AND HEAVIER ESPECIALLY ACROSS
NORTHEAST PUERTO RICO ON SUNDAY. THREE TO SIX INCHES OF RAIN ARE LIKELY
OVER NORTHEAST PUERTO RICO THROUGH SUNDAY WHICH COULD RESULT IN FLOODING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS MORNING.

AMZ715-725-VIZ001-002-020900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
455 AM AST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SURFACE TROUGH WILL DEVELOP ACROSS THE LOCAL ISLANDS...ENHANCING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. URBAN
FLOODING LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE AFOREMENTIONED TROUGH BECOMES BETTER ORGANIZED...EXPECT SHOWERS
AND THUNDERSTORMS TO BECOME MORE FREQUENT AND HEAVIER ON SUNDAY. THREE
TO SIX INCHES OF RAIN ARE LIKELY OVER THE LOCAL ISLANDS THROUGH SUNDAY
WHICH COULD RESULT IN FLOODING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS MORNING.

In the hours before

Local storm report, Dec 1, 5:45 PM AST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
545 PM AST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLOOD            MAYAGUEZ                18.20N 67.14W
12/01/2012                   MAYAGUEZ           PR   PUBLIC

            URBAN FLOODING WAS REPORTED IN DOWNTOWN MAYAGUEZ.

&&

FCASTRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mayaguez

When
December 1, 5:45 PM AST to 7:45 PM AST
Where
Mayaguez County, 1.45 mi WNW of Mayaguez to 1.32 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Public
Coordinates
18.207, -67.141

Urban flooding was reported at downtown Mayaguez.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421317.